Does going off the meds for a while help with tolerance and augmentation?

I've been on Pramipexole for almost eight years. In the beginning it was an enormous relief. Now I can't live without it, and it doesn't work very well. So I have a problem with a) a declining response to my medication over time and b) a worsening of symptoms due to on-going treatment. Where's it going to end? If I go off the medication is there a chance it will start being more effective when I go back on? Going off the meds is scary but I'm on long leave this is the only time to do it. Anyone know? Thank you :)

13 Replies

oldestnewest
  • Having a "drug holiday" can help some people. It can reset the med. But its the doing the drug holiday can be a problem. You cant just stop taking the Pramipexole without a backup med to take, because you will most likely have withdrawals. That will need a strong pain med to take while either weaning slowly down off the Pramipexole or stopping it dead. What is your dosage of the Pramipexole.? From reading your post, it does sound like you are having augmentation, worsening of symptoms. Most doctors thinking is that once you augment on a dopamine med then you dont go back on it.

  • Thanks Elisse for your reply. I'm on 0.25mg once a day at night. But really I should be on two a night because I wake up at 3 or 4 or 5am and sleeping past that is impossible. So what I'm worried about is that I'm 50, so if I have it till I'm 80 there won't be a dosage strong enough! I was hoping I could reset the clock by taking a break ...

  • The dose you are on .25mg is actually what the RLS experts now saying the highest dose to take.. because of augmentation. There are other options to take for RLS. Have you tried anything else other than the Pramipexole. Depending on what country you live in look at these websites. One is USA based and one UK based. Altho, both can be used. The USA one has alot of info which might be helpful for you. It also has a email where you can contact the doctor of that website, he is a RLS specialist. Many of us have emailed him with our RLS and meds problems. rlshelp.org rls-uk.org

  • Hi Elisse - I was on Requip before the Pexola. Thanks very much for your help, I'll certainly make contact and see what he says. Had such a bad night last night it was like before the meds. I've been keeping my iron levels up and taking magnesium before bed. I even tried a potato in the bed - my mother swears by it. I think she can live with her RLS because she never took meds! I wonder if I came off the meds if I could lessen the severity of the RLS - I'll ask that doc!

  • Elisse, I've searched for an email address, but no luck. Probably had a bad night's sleep haha! If you have it please would you let me know what it is, I'd really appreciate it! Cheers

  • Look for a little yellow box on that website, its says email, click on that to get to the email address. hope that helps.

  • Found it thanks!

  • You are suffering so badly because of augmentation, like i said the med is making your RLS worse. I think you are going to have to come off it completely and try something else. You are taking iron pills.. right. ? Did your doctor do a ferritin level test for you. ? Its how our iron is stored. You only take extra iron if you need it, too much iron can be dangerous. I have tried magnesium and a ton of other supplements before and nothing has helped my RLS. Coming off your med and how the severity will be depends on how bad you RLS was before meds. It will definately be better than right now with the augmentation. If you RLS was mild before meds then you might be able to manage without any meds. if you RLS was quite severe before meds then you will need some type of med. I see your RLS is Primary RLS, inherited from your mother. Mine is inherited from my father.

  • A drug holiday helped me. Two in fact - I was on 3x 0.088 pramipexole and it had become ineffective so I stopped it for a week last November and was able to cut down to 2 afterwards then stopped for another week at Christmas and was able to cut down to 1. (I had next to no sleep during those weeks, even with the strong painkillers my GP gave me.) The RLS crept up again so I added one Tramadol each night. Now that's not working I have just gone up to 2 Pramipexole again. I'm planning another drug holiday but not till I have time off work at Christmas. I should probably consider changing meds but this is working for me just now, more or less. And I aim to try stopping all drugs sometime, but not till I retire and don't have to get up in the mornings.

  • My legs get me up in the morning anytime between 3 and 5.30, lying in bed a thing of the past! But I enjoy mornings so that's great. My partner is a night owl, so he goes to bed three hours after me and gets up three hours later... He's very understanding even when I give him bad nights with getting in and out of bed, lucky me :)

  • I have been on pramipexole for ten years, it does help me but I still have problems,the movement in my arms and legs on there all the time I to would like to come of pramipexole but God knows how I would feel,I really get on edge and can not settle,to read a book is very difficult or even watch tv, if I keep movieing its not to bad but getting to sleep is very very difficult up most nights and feel tired all the time I sleep when I can, sorry to go on but what can we do ? Some people are really bad up to me, all the best to very one.

  • OK, so I emailed the doc that Elisse mentioned and he responded to me very quickly, I'm incredibly impressed. He says that taking a meds holiday is not a good idea because the augmentation will start again with requip or mirapex (dopamine agonists) after some very trying weeks or months of "holiday". So he says I need to get off the dopamine agonist altogether and get my doc to prescribe opiates for the coming off period as the RLS is going to be worse than it is now (horrors!). The coming off period is to get the RLS back to where it was when I started. Then when the RLS has calmed down I need to start with alpha-2-delta drugs (gabapentin, Lyrica) or the long term Neuro patch. So I've put this here if anyone else is in the same position as me and needs to know. Good luck.

  • Dr. B is the best.!! I thought he would say to come off the dopamine med altogether. I hope you can get the opiate from your doctor, you will need it. WE are here for you to give support while you go through the withdrawals. I am hoping it wont be tooooo bad for you as your dose is not to high. Good luck and keep in touch. :)

You may also like...